Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 82, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 24, 2005, 10:23 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2005, 10:23 PM CDT (03:23 UTC)
- Expired
- Aug 25, 2005, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1962 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 250329 FFWSGF KSC011-250930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1023 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS. * UNTIL 430 AM CDT. * AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COMPLEX OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NEOSHO AND ALLEN COUNTIES. DOPPLER RADAR ESTIMATED THAT RAINFALL RATES WERE APPROACHING THREE TO FOUR INCHES PER HOUR WITH THIS ACTIVITY. THESE STORMS ARE MOVING EAST NORTHEAST AT AROUND 15 MPH...AND WILL APPROACH WESTERN BOURBON COUNTY BY 1130 PM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL WEST OF THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BRONSON...UNIONTOWN...XENIA...REDFIELD...AND FORT SCOTT. ALSO...WIND GUSTS ARE BEGINNING TO INCREASE WITH THIS STORM SYSTEM...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED FOR BOURBON COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3802 9463 3768 9463 3769 9507 3802 9506 $$ CRAMER
1 follow-up statement
000 WGUS73 KSGF 250602 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 AM CDT THU AUG 25 2005 KSC011-250930- BOURBON KS- 1257 AM CDT THU AUG 25 2005 ...FLASH FLOOD WARNING CONTINUES FOR BOURBON COUNTY UNTIL 430 AM CDT... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO INCHES OF RAIN HAS AFFECTED THE NORTHWEST HALF OF BOURBON COUNTY...OR AREAS ALONG AND NORTHWEST OF A LINE FROM PORTERVILLE...TO REDFIELD...TO HAMMOND. AN ADDITIONAL TWO INCHES ARE POSSIBLE EARLY THIS MORNING AS THE SOUTHERN FLANK OF A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO AFFECT BOURBON COUNTY OVER THE NEXT FEW HOURS. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT SCOTT...FULTON...REDFIELD...UNIONTOWN...DEVON... GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON... PAWNEE STATION...PETERSBURG AND XENIA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3802 9463 3768 9463 3769 9507 3802 9506 $$ CRAMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 5:34 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 24, 5:34 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 534 PM CDT WED AUG 24 2005 .DISCUSSION... MAIN CONCERN IS HEAVY RAINFALL POTENTIAL. SECONDARY CONCERN IN THE SHORT TERM IS ALSO ISOLATED SEVERE WEATHER POTENTIAL. SEEING A SIMILAR SET UP THAT WE SAW 24 HOURS AGO...WITH OLD MESOSCALE CONVECTIVE VORT MOVING INTO WESTERN MO. SURFACE HEATING IS ALLOWING TEMPERATURES TO RECOVER WELL BACK INTO THE 80S. RESULTANT INSTABILITY MAY ALLOW SOME STORMS TO DEVELOP OVER THE AREA...ESPECIALLY THE SOUTHERN HALF OF THE AREA. ANOTHER BETTER LOOKING UPPER SYSTEM IS ALSO MOVING THROUGH SOUTH CENTRAL KANSAS AT THIS TIME. THIS NEXT SYSTEM IS MOVING INTO AN AXIS OF LOW-MID 70 DEWPOINTS...TEMPS NEAR 90 DEG F OVER SE KS...AND A BACKED SFC FLOW. CUMULUS BUILDING IN SOUTHEAST KS. 100MB MIXED LAYER CAPES ABOUT 1000-1500 J/KG OFF THE RUC...BUT SUSPECT THEY ARE A BIT HIGHER IN PORTIONS OF SOUTHEAST KS NEAR KCFV. WILL NEED TO CONTINUE TO WATCH FOR SEVERE POTENTIAL...ESPECIALLY IN THE SW CORNER OF THE FORECAST AREA FOR THE NEXT FEW HOURS. FLOOD POTENTIAL EXISTS FOR TONIGHT. WENT PRIMARILY WITH THE GFS...MINUS THE CONVECTIVE FEEDBACK. MODERATE LOW LEVEL JET SHOULD AGAIN SET UP OVER OK/KS AND GRADUALLY VEER INTO THE AREA LATE TONIGHT AND THURSDAY MORNING. PRECIPITABLE WATER (PWAT) VALUES SHOULD INCREASE WITH INCREASING LOW AND MIDLEVEL MOISTURE TRANSPORT. POINT SOUNDINGS FROM THE BOTH THE GFS AND NAM INCREASE PWATS TO AROUND 2.00 INCHES THURSDAY MORNING. 85H MOISTURE TRANSPORT IS MAXIMIZED OVER EAST CENTRAL KS/WEST CENTRAL MO LATE TONIGHT THU MORNING. LIFT MAY BE ENHANCED BY 300/250MB JET STREAK PROGGED TO EXTEND FROM NE KS INTO IA LATE TONIGHT AND WEAK SHORTWAVE MOVING THROUGH THE 500MB FLOW FROM THE HIGH PLAINS INTO NORTH CNTRL KS BY EARLY THURSDAY MORNING. ALL-IN-ALL PROBABLY NOT A SLAM DUNK IN TERMS OF WHERE EXACTLY THE HEAVIEST RAIN WILL OCCUR...BUT ENOUGH EVIDENCE EXISTS TO GO AHEAD WITH A FLOOD WATCH FOR NORTHWEST/NORTHERN PORTIONS OF THE FORECAST AREA. THE WATCH AREA IS BASED GREATLY WHERE MOISTURE TRANSPORT IS PROGGED TO BE MAXIMIZED. WEAKENING CONVECTION WILL AFFECT THE AREA DURING THE DAY THURSDAY...BUT SOME RECOVERY OF SURFACE TEMPERATURES IS EXPECTED IN THE AFTERNOON BEHIND THE WEAKENING SYSTEM. COULD SEE ANOTHER SYSTEM AFFECT EASTERN KS WESTERN MO FRIDAY MORNING AS WELL. WE MAY ALSO SEE STRONG TO SEVERE DIURNAL CONVECTION ON THE FRINGES OF THE MESOSCALE SYSTEMS...ESPECIALLY ON FRIDAY IF MAIN CONVECTIVE RAINFALL AND DEBRIS CLOUDS REMAIN TO OUR NORTH ON FRIDAY (OR TOMORROW FOR THAT MATTER). PICTURE BY THAT TIME IS GETTING TO DIFFICULT TO DISCERN...OTHER THAN TO KEEP RAIN/THUNDERSTORM CHANCES IN THE FORECAST. HIGH AMPLITUDE...BUT PROGRESSIVE MIDLEVEL FLOW IN SOUTHERN CANADA/NORTHERN U.S. WILL CONTINUE...WITH THE SUBTROPICAL RIDGE SUPPRESSED TO THE SOUTH. SHORTWAVES WILL CONTINUE TO AFFECT THE AREA...THROUGH MUCH OF THE EXTENDED PERIODS. COLD FRONT ASSOCIATED WITH SYSTEM NOW SLOWLY TRAVERSING SOUTHERN CANADA.DAKOTAS WILL MOVE THROUGH THE AREA LATE FRIDAY NIGHT/SATURDAY SO WILL MAINTAIN RAIN CHANCES THROUGH THE DAY SATURDAY. ANOTHER STRONG SYSTEM WILL MOVE ONSHORE INTO BRITISH COLUMBIA SATURDAY NIGHT AND ALBERTA/PACIFIC NORTHWEST BY MONDAY. RIDGE BUILDS AHEAD OF THIS SYSTEM OVER THE PLAINS...BUT BOTH THE ECMWF AND GFS CONTINUE TO MOVE A WEAKNESS IN THE 500MB FLOW THROUGH THE AREA MONDAY. WILL CONTINUE WITH SLIGHT POPS FOR MONDAY...OTHERWISE WENT DRY IN THE EXTENDED PERIODS SUNDAY-WEDNESDAY. THANKS FOR THE COORDINATION LSX...EAX...TOP...ICT. && .AVIATION... SOME CONVECTION INITIATING ALONG A BOUNDARY FROM CARTHAGE TO SELIGMAN AS OF 2230Z. BOUNDARY IS SHIFTING WESTWARD AND IF TREND CONTINUES WILL PUSH THROUGH THE JLN AREA IN COUPLE OF HOURS. SO HAVE ADDED A TEMPO TSRA GROUP TO THE JLN TAFS FOR EARLY EVENING. CONVECTIVE CHANCES LOOK TO INCREASE OVERNIGHT AS A SHORTWAVE PUSHES INTO THE AREA. HAVE THROWN IN A TEMPO GROUP FOR BOTH SGF/JLN FOR TSRA AFTER 08Z. LINDENBERG && SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR PORTIONS OF WEST CENTRAL AND CENTRAL MO. .KS...FLOOD WATCH LATE TONIGHT AND THURSDAY MORNING FOR BOURBON COUNTY. DSA
Hazardous weather outlook, Aug 24, 8:46 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 846 PM CDT WED AUG 24 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 846 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH INCREASING MOISTURE TO BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. THE BEST CHANCE OF THUNDERSTORMS OVERNIGHT WILL BE ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL MISSOURI. TORRENTIAL RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY LEADING TO FLASH FLOODING. IN ADDITION TO THE POTENTIAL FLOODING HAZARD...SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ONGOING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING. SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON FRIDAY AND SATURDAY. SOME STORMS MAY BE SEVERE DEPENDING ON THE AVAILABLE INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT BECAUSE OF THE RELATIVELY ISOLATED NATURE OF THE SEVERE WEATHER HAZARDS. HOWEVER...SPOTTERS ARE URGED TO REPORT RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG/DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 75 min |
| Aug 24, 10:37 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 68 min |
| Aug 25, 1:27 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
| Aug 25, 4:23 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.